How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professional (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Personal communication: Cymbalta (duloxetine HCl) concomitant opoid analgesic use. Eli Lilly and Company June, 2006.
2.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
3.Tissot TA. Probable meperidine-induced serotonin syndrome in a patient with a history of fluoxetine use. Anesthesiology 2003 Jun;98(6):1511-2.
4.Altman EM, Manos GH. Serotonin syndrome associated with citalopram and meperidine. Psychosomatics 2007 Jul-Aug;48(4):361-3.
5.Dougherty JA, Young H, Shafi T. Serotonin syndrome induced by amitriptyline, meperidine, and venlafaxine. Ann Pharmacother 2002 Oct; 36(10):1647-8.